# SDR 2003UALA00609

- Difficulty date: August 3, 2003
- Submitted: August 19, 2003
- Operation: Air carrier
- Aircraft: N590UA
- Make and model: Boeing 757222
- Aircraft serial: 28708
- Aircraft time: 22,455 hours, 6,116 cycles
- Engine: Pwa PW2037
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Carbon Seal
- Condition: Failed
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

SMOKE AND FUMES IN FLIGHT DECK AND CABIN.  ENGINE DISASSEMBLY VERIFIED A BAD NR 2&3 CARBON SEAL. WHEN THIS CARBON SEAL LEAKS, PRESSURE BUILDS UP IN THE NR 1&3 AFT COMPARTMENT. EXCESSIVE PRESSURE ALLOWS OIL TO SEEP PAST AND THOSE SEALS AND ALLOWING BURNING OIL TO ENTER THE BLEED SYSTEM, WHICH FEEDS AIR TO THE CABIN. THE NR 2&3 CARBON SEAL IS A KNOWN PROBLEM THAT IS SYSTEMIC TO THE FLEET.  ENGINES MODIFIED WITH A NEW DESIGN NR 2&3 CARBON SEAL WILL ELIMINATE THIS FAILURE MODE.
